Amoxicillin Rash in Children

Save

If your child has ever had an infection, the odds are good he was prescribed amoxicillin. The fact is, amoxicillin is one of the most commonly prescribed medications for children, and for good reason. It effectively fights infection, is well tolerated by most children and causes generally mild side effects. One of these side effects is a rash. Many people mistakenly believe that an amoxicillin rash is a sign of an allergy to penicillin. You should know the facts about amoxicillin rashes.

What Causes It

  • Although a rash can be a sign of an allergic reaction, most amoxicillin rashes are simply side effects of taking the drug. The same rash may also appear in children who are taking ampicillin, a drug similar to amoxicillin, or Augmentin, a drug that contains amoxicillin. Occasionally, a non-allergic amoxicillin rash may be a sign of an infection in the body such as infectious mononucleosis.

What It Looks Like

  • An amoxicillin rash usually consists of dark pink or red spots that are often flat. The rash is known as a morbilliform rash--which literally means measle-like--due to its resemblance to measles. The spots always appear on the torso and sometimes spread to the face, arms and legs. A non-allergic amoxicillin rash is not itchy and does not develop blisters.

When It Appears

  • An amoxicillin rash almost always appears after the third day of taking the antibiotic. Most often it develops between the fifth and seventh day but may not develop until as late as two weeks after beginning the treatment, even if the child has finished taking the antibiotic at that point. Once it appears, the rash may last from one to six days, with three days being the most common duration.

Prevalence

  • Seeing your child suddenly break out in a rash can be frightening for any parent. It may be comforting to know that an estimated 5 to 10 percent of children develop such a rash after taking an oral antibiotic like amoxicillin. Of those children, a full 80 percent are determined not to have an allergy to the antibiotic and have no additional problems as a result of the rash.

When to Call a Doctor

  • If your child develops an itchy rash while taking amoxicillin or if the non-itchy rash lasts for a week or more, see your pediatrician right away. If your child develops more severe symptoms such as difficulty breathing, seek immediate emergency treatment. Even if your child does not experience these symptoms, always call the doctor if you have any questions or concerns about her well-being.

Additional Information

  • For most children, a non-allergic amoxicillin rash is an isolated event. These children are able to take amoxicillin in the future without the appearance of the rash. Some children do experience a repeat of the rash, but in those cases the rashes continue to be harmless and cause no additional problems.

    There is no treatment for the rash and it must clear up on its own. Because it is not an itchy rash, there is no need to treat it with anti-itch products such as Calamine lotion or oatmeal baths.

References

  • Photo Credit Photo by Joel Rorabaugh
Promoted By Zergnet

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!